Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Coming off citalopram - any advice?

(4 Posts)
Knitwitty Tue 17-May-16 10:21:11

I've been taking citalopram for 5+ years, mostly because of moving countries/switching jobs, etc. and it never seemed like the 'right' time to stop, IYSWIM. I'm down to a very low 10mg dose - what the GP calls a 'baby dose' - but every time I try to stop altogether, I feel terrible.

Last time, I made it about a week and a half, but I was getting dizzy spells and horrible 'electric shock' feelings in my head and was worried I wasn't safe to drive (required for the school run, so not an optional thing!) I was also moody/emotional, but I'm willing to grit my teeth and deal with that.

GP hasn't been a great deal of help, basically said I just had to deal with side effects (either that, or keep taking them, but I don't feel I really need them anymore and don't want to be on unnecessary meds). Asked the pharmacist about a lower dose, but she said 10mg was the lowest, and I should take one every other day for a while - but I'm pretty sure I've read that this isn't a good idea.

Just wondering what has worked for others?

Elsasalterego Thu 19-May-16 23:23:12

I had a discussion with my doc about when I come off, I have gone from 40 to 20 but I am sticking here for a while. However the go did say it is fine to take one every other day, the other thing you could do is just take a super sharp knife and split them in half and just take half a day.

Elsasalterego Thu 19-May-16 23:24:52

GP - not go.

I have also been on them several years and know exactly what you mean about the p side effects as I have also experienced them.

How has your anxiety been back on 10?

DropZoneOne Thu 19-May-16 23:36:22

I wasn't on them for as long as you but once I'd stabilised at 10mg and the gp and I were both happy, I reduced by taking every other day, then every 3rd day, then twice a week to nothing. Each step was gradual, took around a month and I only moved to a lower dose when it was clear I wasn't suffering withdrawl or increasing anxiety. Saw the gp each month to check progress.

My H on the other hand went cold turkey against my advice and that of the gp! He got the head feelings you describe but battled through (moaning all the time but still ignoring me telling him he'd done it too quick) and it did pass after a couple of weeks.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now